Iowa, 2010

Flooding in Iowa, March 12 to 31, 2010

March 12 to 31, 2010 · NWS FSD · 3 events in 3 counties and zones

Melting of a heavy snow cover caused major flooding of the Big Sioux River beginning on March 12th. Flooding decreased late in the month, ending along part of the river, but continuing past the end of March in other places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Melting of a heavy snow cover caused major flooding of the Big Sioux River beginning on March 12th. Flooding decreased late in the month, ending along part of the river, but continuing past the end of March in other places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 12, 3:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 12, 3:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CST FRI MAR 12 2010

.DISCUSSION...
WL CONT ADVY ACRS SWRN CWA THRU EXPIRATION OF 12Z AS WEB CAMS AND
SFC OBS CONT TO SHOW REDUCED VSBYS ALONG WITH AREAS OF SNOW. ALSO WL
CONT DENSE FOG ADVY ACRS SW MN THRU 15Z WHERE FOG IS WDSPRD...AND
LOCALLY DENSE. FOR NOW WL LEAVE NW IA OUT OF ADVY ALTHO AREAS OF
DENSE FOG CAN ALSO BE EXPECTED.

UPPER LOW OVR SW IA WL CONT TO DROP SEWD THRU SAT WITH WEAK LIFT
PERSISTING ACRS CWA ESPEC TODAY INTO THIS EVE. SO WL NEED TO KEEP
POPS FAIRLY HIGH ACRS CWA TODAY INTO EARLY EVE. WITH TEMPS ABOVE
FREEZING NOT MUCH THREAT FOR ACCUM SNOW...BUT WL KEEP THE MIX
MENTION FOR AT LEAST THIS MORNING...AND THEN RAIN THIS AFTN AS
WARMER AIR ALOFTS WRAPS SWWD ACRS CWA. PRECIP CHC SHUD DECREASE
OVERNIGHT AND MAY END UP JUST BEING AREAS OF DRIZZLE AND FOG MOST OF
NIGHT INTO SAT MORN. NOT MUCH RANGE IN DIRUNAL TEMPERATURES TODAY
AND TODAY WITH A 2 TO 5 DEGREE VAIANCE THRU THE PD.

DOESN'T LOOK TOO IMPRESSIVE FOR MUCH PRECIP ON SAT OR SUN BUT CUD
STILL SEE A STRAY LIGHT SHOWER OR 2 CLIP ERN CWA WITH CYC FLOW
ALOFT. THIS FLOW WL KEEP CWA CLOUDY OR MOCLDY THRU SUN. THIS WL HAVE
AN EFFECT ON TEMPS AND SLIGHTLY COOLER THAN GUID SEEMS THE WAY TO GO
AND INDICATED BY ENSEMBLE MOS GUID. NEXT S/W WL DROP SEWD ACRS CWA
ON MON AND MAY PRODUCE A FEW RW- AND WL KEEP LOP POPS ACRS ERN CWA
FOR NOW. THIS S/W SHUD HELP PUSH ALONG THE THIS STUBBORN UPPER LOW.
MOST OF NEXT WEEK LOOKS WARMER WITH ZONAL FLOW ALOFT...WITH ANOTHER
STORM PSBL BY NEXT WEEKEND.

&&

.AVIATION...

PERIODIC RAIN/SNOW WILL CONTINUE ACROSS THE REGION TODAY...WITH
GENERAL IFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH 15Z.  WILL
SEE VISIBILITIES GENERALLY IMPROVE INTO THE MVFR RANGE AFTER THIS
TIME...THOUGH CIGS WILL REMAIN IN THE IFR RANGE. SUSTAINED
NORTHWESTERLY WINDS OF 15 TO 20 KTS...WITH HIGHER GUSTS...WILL
PERSIST FROM THE INTERSTATE 29 CORRIDOR WESTWARD THROUGH 00Z THIS
EVENING...BEFORE DIMINISHING TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.

MN...DENSE FOG ADVISORY UNTIL 9 AM CST FRIDAY FOR
     MNZ072-080-081-089-090.

NE...NONE.

SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR
     SDZ050-057-063.

&&
Hazardous weather outlook, Mar 12, 4:06 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0406 AM CST FRI MAR 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0406 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER...VERMILLION RIVER
AND LITTLE SIOUX RIVER UNTIL FURTHER NOTICE.

FOG...
WIDESPREAD DENSE FOG WILL PERSIST ACROSS SOUTHWEST MINNESOTA
THROUGH MID MORNING WITH AREAS OF DENSE FOG ACROSS NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lyon

When
March 12, 6:00 AM CST to March 29, 6:00 PM CST
Where
Lyon County, 4 mi NNE of Rock Rapids to 3 mi ENE of Granite
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.483, -96.150

Rapid melting of a heavy winter snowpack caused flooding of the Big Sioux River which resulted in major flooding along part of the river. Several fields and roads were flooded. The snowmelt also caused the Rock River to flood. It crested at 4 feet above flood stage at Rock rapids on March 15th.

Flood, Plymouth

When
March 13, 6:00 AM CST to March 31, 11:59 PM CST
Where
Plymouth County, 6 mi N of Akron to 6 mi SW of Akron
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
42.917, -96.550

Rapid melting of a heavy winter snowpack caused flooding of the Big Sioux River which resulted in major flooding along part of the river. Several fields and roads were flooded. The river crested at 6.4 feet above flood stage at Akron on March 17th.

Flood, Sioux

When
March 13, 6:00 AM CST to March 31, 11:59 PM CST
Where
Sioux County, 8 mi WNW of Rock Vly to 11.5 mi S of Hawarden
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.244, -96.447

Rapid melting of a heavy winter snowpack caused flooding of the Big Sioux River which resulted in major flooding along part of the river. Several fields and roads were flooded. The river crested at 7.5 feet above flood stage at Hawarden, Iowa on March 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221994, 221996, 221998.